Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Charleston, WV

July 6, 2024Gallia County, Ohio; Jackson County, Mason County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 6, 2024, 12:24 AM EDT for Gallia County, Ohio; Jackson County, Mason County, West Virginia. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 12:24 AM EDT (04:24 UTC)
Expired
Jul 6, 2024, 1:44 AM EDT
In force
80 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Jackson County, WV, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS51 KRLX 060424
FFWRLX
OHC053-WVC035-053-060730-
/O.NEW.KRLX.FF.W.0039.240706T0424Z-240706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1224 AM EDT Sat Jul 6 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Gallia County in southeastern Ohio...
  West Central Jackson County in northwestern West Virginia...
  Central Mason County in western West Virginia...

* Until 330 AM EDT.

* At 1224 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  has fallen today. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ripley, Leon, Southside, Evans and Gallopolis Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3882 8211 3888 8168 3879 8172 3871 8191
      3865 8222 3869 8224 3877 8224

FLASH FLOOD...RADAR INDICATED

$$

LC
1 follow-up statement
625 
WGUS71 KRLX 060544
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
144 AM EDT Sat Jul 6 2024

OHC053-WVC035-053-060554-
/O.CAN.KRLX.FF.W.0039.000000T0000Z-240706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson WV-Mason WV-
144 AM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN GALLIA, WEST 
CENTRAL JACKSON AND CENTRAL MASON COUNTIES...

The heavy rain has ended, however localized flooding may still 
remain. Do not attempt to drive through flooded roads.

&&

LAT...LON 3882 8211 3888 8168 3879 8172 3871 8191
      3865 8222 3869 8224 3877 8224

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:20 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 10:20 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1020 PM EDT Fri Jul 5 2024

.SYNOPSIS...
A thunderstorm complex is likely to cross this afternoon and
evening. A cold front crosses overnight into Saturday, with
drier weather in store for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1020 PM Friday...

Amended POPs as another broken line of showers, most likely
aligned with the cold front, pressing into our western zones.
A few isolated instances of lightning have been seen in this
activity, so maintained mentions of convection into the
overnight hours. Otherwise, rest of the forecast remains on
track.

As of 505 PM Friday...

Allowed the Heat Advisory to expire this evening as heat index
values begin to lower for the day.

Will also be making some adjustments to POPs for the evening
timeframe as a new round of convection begins to develop just
west of the Ohio River. This seems to tie in well with newly
updated CAMs for this evening, indicating another active round
of strong to possibly severe storms from now until around 11 PM
tonight.

As of 1220 PM Friday...

Mostly sunny skies, especially across the southern half of the
forecast area will allow significant destabilization through early
this afternoon ahead of an advancing shortwave. Convection
associated with this feature is moving through eastern KY and is
expected to intensify as it reaches our western counties around 2-3
PM. With the forcing from the aforementioned shortwave, expect
activity to continue/develop into a linear structure with bowing
segments with wind damage as the primary threat. Although low level
turning is minimal, any northeasterly surges in this line will need
to be monitored for brief QLCS tornadoes as southwesterly 0-3KM
shear vectors approach 30KTs, but the overall threat for tornadoes
is low.

Localized very heavy rainfall rates with this activity may also
yield some localized flash flooding, especially where more
significant rain has fallen in the last 24 hours. Overall, this
activity should be fair progressive, except for any northeast surges
which could yield at least some training. Think the threat remains
isolated enough to forgo any flash flood watches.

Cold frontal passage overnight may yield some additional non-severe
showers and storms prior to exiting east by Saturday morning.

In the wake of afternoon and evening precipitation, will see at
least some patchy fog or low stratus heading into Saturday morning.
After any morning fog burns off Saturday is expected to be a mainly
quiet day - with slightly cooler and less humid conditions.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...

High pressure should allow for clear to mostly clear skies and
dry weather through the period. Lower dew points and calm winds
under the high pressure will yield cooler overnight temps,
especially Saturday night, when lows will be down into the 60s
area-wide. We can also expect some valley fog, with chances a
bit higher on Saturday night compared to Sunday night. Highs on
Sunday look to be a bit above normal, with mid-70s to mid-80s in
higher terrain and upper 80s to lower 90s in the lowlands.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1245 PM Friday...

Southwest flow returns on Monday, along with the heat and
humidity, and some showers and storms may start to creep into
the higher terrain and the southern coalfields that evening.
However, the bulk of shower and storm potential looks to hold
off until Tuesday or Tuesday night, when an upper-level trough
may push a front through the area.

That said, there is some disagreement among both deterministic
and ensemble models on the timing of the front's passage, with
some solutions not having the upper-trough push the front
through until Wednesday. The timing uncertainty has actually
increased a bit from yesterday, so we don't have as many Likely
POPs (55-75%) on Tuesday and Tuesday night, and the Chance POPS
(25-55%) are 'smeared' over a broader time frame, stretching
from Tuesday through Wednesday evening. We should be able to
tighten up and increase POPs in the coming days as models come
into better agreement on timing. Any ridging behind the front
may be on the 'dirty' side, so at least some shower and t-storm
chances remain in the forecast for Thursday.

On the temperature side of things, Monday will be quite hot,
with highs mainly low to mid-90s in the lower elevations. We'll
have to monitor the dew point forecast closely for Heat Advisory
potential. As of right now, it looks like dew points may not
increase too much Temps may get knocked down towards normal by
Wednesday and Thursday due to the eventual frontal passage, but
at this time it does not look like a very strong push of cooler
or drier air.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 741 PM Friday...

Radar trends at the time of writing depict another decent round
of showers and strong thunderstorms crossing through the Ohio
River Valley. Storms will continue to track northeastward this
evening out ahead of a cold front. Activity is anticipated to
settle down through the overnight hours as the front passes
through the region. In combination with the front, leftover
moisture from today's rain will set forth the potential for
patchy fog and/or low level stratus Saturday morning across most
terminals. After sunrise, low level restrictions will erode and
give way to high pressure in the wake of the frontal passage.

Winds become light after sunset this evening and remain the case
into the morning on Saturday. Light flow out of the
west/northwest will then take shape in the post-frontal
environment during the afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Development of fog and MVFR stratocu/IFR
stratus overnight tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 07/06/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    M    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
No widespread IFR conditions are forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP
NEAR TERM...MEK/JP
SHORT TERM...FK
LONG TERM...FK
AVIATION...MEK
Hazardous weather outlook, Jul 5, 4:52 PM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 PM EDT Fri Jul 5 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-062100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
452 PM EDT Fri Jul 5 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible through this evening with a
stalled front over the area. Heavy rainfall is also possible with
some storms, leading to localized flash flooding, especially for
areas that received rain previously.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 5, 9:03 PM EDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
903 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     5 NE Mineral Wells      39.22N 81.44W
07/05/2024                   Wood               WV   911 Call Center

            Tree down on ivy road. Power lines involved.

&&

JZ
Local storm report, Jul 5, 9:26 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
926 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     4 NE Spencer            38.84N 81.29W
07/05/2024                   Roane              WV   911 Call Center

            Tree down across Triplett Road. Time
            estimated by radar.

&&

JZ
Local storm report, Jul 5, 9:32 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
932 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Dmg     7 NNE Kenna             38.76N 81.60W
07/05/2024                   Jackson            WV   911 Call Center

            Tree down on Zion Ridge rd and Wilbern rd.

&&

JZ
Local storm report, Jul 5, 9:36 PM EDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
936 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     4 NE Pennsboro          39.33N 80.93W
07/05/2024                   Ritchie            WV   911 Call Center

            Tree down on Mountain Drive.

&&

JZ
Local storm report, Jul 5, 9:40 PM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
940 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Dmg     6 NNE Kenna             38.75N 81.60W
07/05/2024                   Jackson            WV   911 Call Center

            Tree down near Statts Mills.

&&

JZ
Local storm report, Jul 5, 9:43 PM EDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
943 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Tstm Wnd Dmg     5 NE Pennsboro          39.33N 80.92W
07/05/2024                   Ritchie            WV   911 Call Center

            Treed down across the road between haddox
            run and burton run.

&&

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:22 PM EDTFlash Flood WarningRLXGallia, Lawrence2 hr

Nearby

Flash Flood Warnings in West Virginia, 2024Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.